Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Wakefield, VA

June 1, 2002City of Norfolk, City of Virginia Beach, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 1, 2002, 5:58 PM EDT for City of Norfolk, City of Virginia Beach, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 5:58 PM EDT (21:58 UTC)
Expired
Jun 1, 2002, 6:45 PM EDT
In force
47 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Norfolk, VA, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 80 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1356 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

919 
WUUS51 KAKQ 012158
SVRAKQ
VAC710-810-012245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA

* UNTIL 645 PM EDT

* AT 558 PM EDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM OVER GHENT...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  NORVIEW AROUND 600 PM
  NORFOLK INTERNATIONAL AIRPORT AROUND 605 PM
  KEMPSVILLE AND BAYSIDE AROUND 620 PM
  PRINCESS ANNE PLAZA AND GALLUPS CORNER AROUND 630 PM
  LYNNHAVEN AND LONDON BRIDGE AROUND 640 PM
  OCEANA NAS AND MACONS CORNER AROUND 645 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.

$$

REILLY
&&
LAT...LON 3681 7597 3669 7603 3678 7621 3687 7632
          3696 7632 3691 7598

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
310 PM EDT SAT JUN 01 2002

ORGANIZED CLUSTER OF TSTMS IN WV/VA ARE PUSHING ESE ALONG THE MOIST
AMS ASSOC WITH THE STATIONARY FNT. CNVTN AIDED BY MINOR UPR LVL
SHTWV AS SEEN ON WV PIX...AS WELL AS A WEAK SFC TROF THRU CNTRL VA.
EXPCT THAT MOST OF THE TSTMS WILL DIMINISH RAPIDLY AFTER
SUNSET...BUT WILL KEEP CHC FOR WIDELY SCT TSTMS FOR SW HALF OF CWA
FOR TNT.

FOR SUN THE SFC TROF PUSHES E AND THE STATIONARY FNT SAGS S AS A
COLD FNT...BUT COLDER AIR REMAINS FURTHER NORTH BEHIND THE MAIN COLD
FRONT. SUN EXPCTD TO BE DRY AS FNT PUSHES S INTO NC. WILL HAVE WRN
COUNTIES WITH 20 PCT POP SUN NIGHT/EARLY MON WHEN FNT EXPCTD TO LIFT
BACK N AS A WRMFNT. MOS GUIDANCE QUITE A BIT DIFFERENT FROM
TSTDY...AND BELIEVE THAT MOS NUMBERS ARE TOO COLD FOR MON. HAVE
PUSHED TEMPS UP AT LEAST 2 CATEGORIES...BASED ON THE BELIEF THAT THE
WARM FNT WILL PUSH N OF THE AREA DRG THE DAY MON RATHER THAN STALL
OUT NEAR THE VA/NC BORDER AS THE MODELS INDICATE. GIVEN THE FLOW PTN
THERE IS ALSO THE POSSIBILITY OF MCS DVLPMNT DURG THE PD. LOOKS LIKE
BEST CHC FOR MCS WOULD BE MON NIGHT INTO TUE. AT THIS TIME LOOKS
LIKE ANY MCS WOULD BE JUST N OF THE CWA...BUT WITH ENOUGH
UNCERTAINTY IN THE POSITION OF THE FNT IT COULD DVLP FURTHER S AND
EFFECT THE NW CWA ON MON EVE.

BEYOND MON WE GRADUALLY SHIFT AWAY FROM THE NW FLOW...WITH UPR LVL
FLOW NEARLY PARALLEL TO THE SFC FNT...AND THUS VERY LITTLE MVMNT OF
THE FNT FOR THE EXTND PERIOD. WITH LITTLE FRNTL MVMNT HAVE KEPT A 20
PCT POP THRU ALL OF THE CWA THRU THU...AND THEN INCRS CHC POPS IN
THE W AS COLD FNT APPCHS THU NIGHT.

FCSTID = 09
SBY   66  86  57  81 /  10  10  10  20
OXB   67  86  57  81 /  10  10  10  20
ECG   71  90  67  87 /  20  10  10  20
ORF   70  90  67  86 /  10  10  10  10
PHF   70  92  66  86 /  10  10  10  10
AKQ   70  92  66  86 /  10  10  10  20
RIC   68  92  64  85 /  20  10  10  20
FVX   69  92  66  86 /  20  10  10  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:51 PM EDTSpecial Marine WarningAKQ39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.